Printer Friendly

Tranquilizers increase risk of hip fractures.

Tranquilizers Increase Risk of Hip Fractures

The risk of hip fractures can be greatly reduced by eliminating or changing the type of tranquilizers commonly prescribed for older people, according to a recent study. An estiamted 200,000 hip fractures occur in people over 65 each year.

The report reveals that users of the minor tranquilizers which stayed in the body for 24 hours or longer had a 70 percent greater risk of hip fracture than persons not using any psychotropic drug. Shorter-acting tranquilizers (those staying in the body less than 24 hours) were associated with a much lower risk of hip fracture than the longer-acting medications. (Journal of the American Medical Association, 12/15/89. W.H. Ray, Vanderbilt Univ. School of Medicine, Nashville, Tenn.)

The group of minor tranquilizers that are most frequently prescribed for the treatment of anxiety or insomnia in geriatric patients are known as benzodiazepines. These includes drugs such as diazepam (Valium) and flurazepam (Dalmane). Common side effects, which can result in increased risk of falling, include drowsiness, confusion, dizzines and impaired motor coordination. There are two types of these tranquilizers: long half-life (taking 24 hours or longer to leave a person's system) and short half-life (taking less than 24 hours to be eliminated).

The long half-life variety of drugs is known to cause a greater impairment of motor skills in older persons than the short half-life drugs, yet they are currently prescribed in as many as 30 percent of geriatric cases, according to recent surveys of nursing home facilities. The effects of an evening dose of the long action drug on someone over 65 are likely to persist into the next day and in some cases can last for days.
COPYRIGHT 1990 Vegetus Publications
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1990 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Nutrition Health Review
Date:Mar 22, 1990
Words:285
Previous Article:Mortality rates higher in diabetics using diuretics.
Next Article:Resetting the internal clock when seasons change.
Topics:


Related Articles
Treating the mind, risking the body.
Don't let tranquilizers break you!
Fluoridation and hip fractures.
Estradiol, testosterone, and the risk for hip fractures in elderly men from the Framingham study.
White matter lesions and hip fracture risk.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters